How (and Why) to Take Probiotics When Using Antibiotics

How (and Why) to Take Probiotics When Using Antibiotics

July has not been kind to my dear daughter’s microbiome. She’s had to take two back-to-back courses of antibiotics for unrelated infections, which means the ecosystem of bacteria in her intestines has been under assault for 20 of the past 30 days. Needless to say, probiotics have been on my mind – and in our home – quite a bit this summer, and I figured this was a good opportunity to share my evolving manifesto on probiotic supplementation.

Antibiotics are often life-saving medications that eradicate bacterial infections, but they cause collateral damage to the beneficial bacteria that inhabit our guts as well. Up to one-third of antibiotic users may experience antibiotic-associated diarrhea of impaired bacterial functioning. In some cases, eradication of too many good guys can enable a disease-causing strain of bacteria, called Clostridium difficile (“C. diff”) to gain a foothold in the intestines and cause a severe – even life-threatening – diarrheal infection.

Read more by clicking here http://bit.ly/1rGOuFW